11182017Headline:

New York City, New York

HomeNew YorkNew York City

Email Guest Author
Guest Author
Guest Author
Contributor •

Diet Drugs alli and Xenical (Orlistat) Get Labeling Change to Warn of Liver Damage and Failure

Comments Off

The U.S. Food and Drug Administration (FDA) announced today that it is requiring manufacturers of the weight loss drug Orlistat, marketed as over-the-counter (OTC) alli and prescription Xenical, to change the drug labeling to include new safety information about cases of severe liver injury that have been reported with the use of this medication.

Available by prescription, Roche Pharmaceuticals’ Xenical contains 120 mg of orlistat, while the OTC version, alli by GlaxoSmithKline (GSK), contains only 60 mg orlistat.

In August of 2009, the FDA notified healthcare professionals and patients that it was reviewing new safety information regarding reports of liver-related adverse events in patients taking orlistat, but that the agency had established no definite association between liver injury and orlistat. Between 1999 and October 2008, the FDA says it received 32 reports of serious liver injury in patients using orlistat, with symptoms of jaundice, weakness, and abdominal pain, six of the cases resulted in liver failure.

The agency says it then conducted a comprehensive review of available data on severe liver injury associated with Xenical through August 7, 2009, and a review of post marketing data on alli from 2007 through October 1, 2008. This final review identified 13 cases of severe liver injury.

The FDA says risk of liver injury is rare considering 40 million people worldwide who have used Xenical or alli. However, the agency decided to update the label to carry the warning.

“Although a cause and effect relationship of severe liver injury with orlistat use has not been established, because of the seriousness of severe liver injury, FDA has added information about reported cases of severe liver injury to the label of Xenical and Alli to educate the public about the signs and symptoms of liver injury and the need to see a physician promptly should they occur,” the FDA said.

The FDA warns consumers to contact their health care professional immediately if they experience itching, yellow eyes or skin, dark urine, loss of appetite, or light-colored stools. These may be signs of liver injury.

"GSK is committed to ensuring that consumers and physicians understand the safety profile of orlistat and alli. Although reports of serious liver injury in people taking orlistat are rare, GSK takes all adverse events reports seriously. Reaching and maintaining a healthier weight is one of the most important things people can do for their health. GSK wants people to have the information they need to choose the right weight loss aid for their situation," said Howard Marsh, M.D., Chief Medical Officer for GSK Consumer Healthcare in a release.